Idaho, 2023

Damaging Wind in Idaho, August 25, 2023

August 25, 2023 · NWS PIH · 1 event in 1 county or zone

A 79 mph wind gust at Medicine Lodge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 79 mph wind gust at Medicine Lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 25, 11:48 AM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 11:48 AM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1248 PM MDT Fri Aug 25 2023

.SHORT TERM...Tonight and Saturday. Multiple rounds of showers and
thunderstorms will continue to impact central and eastern Idaho.
including some potential for lightning both nights. Stronger
showers and storms may produce a brief, but decent shot of rain
and gusty winds over 35 mph today and Saturday. By midnight, that
potential should extend from around Island Park to Gilmore Summit
to Craters to the Wood River Valley and Stanley Basin. We may see
a few showers or storms south into the Magic Valley and South
Hills, but the chance is less than 15% at the moment. For Saturday
afternoon, the highest chances lie from the central mountains
south across the Snake Plain/Magic Valley and into the South
Hills/Albion Mountains. That area of rain and thunder very slowly
shifts east tomorrow night. Keyes

.LONG TERM...Sunday through Friday. Weak lingering shortwave energy
topping building ridge of high pressure Sunday. Isolated to
scattered thunderstorms continue mainly afternoon/evening over
higher elevations. Upper ridge amplifies over the region Monday, but
is short-lived as incoming Pacific low rapidly shifts inland. GFS
and ECMWF deterministic runs are similar, though GFS is a little
faster and drier than the ECMWF. Frontal passage late in the day
looks to induce breezy to windy conditions across the Snake Plain
and higher elevations, followed by a 10-15 degree drop in
temperature into Wednesday. In this regard, ECMWF ensembles are more
robust with the winds Tuesday. NBM somewhere in the middle, also
carrying isolated to scattered showers/tstorms across the central
mountains and Divide associated with the frontal passage Tuesday
afternoon/evening. Both models spill secondary shortwave into the
PacNW on northerly flow behind the fast-moving low by Thursday,
deepening into a closed low over Oregon or just off the coast. East
Idaho remains in a generally dry southwest flow. The low then
strengthens and retrogrades off the coast completely Friday, turning
flow more southerly and allowing moisture to surge north through
the Great Basin. DMH

&&

.AVIATION...VFR conditions continue through tonight. Mainly isolated
storms remain possible this afternoon and early evening at all
terminals, and will keep VCTS mention. There is some indication that
showers could continue past midnight, mainly for KIDA/KDIJ, so have
carried VCSH into the overnight hours for those terminals only. VCTS
returns tomorrow afternoon. General wind pattern remains light,
influenced by terrain overnight, but gusts 35-40kts remain possible
from thunderstorm outflows. DMH

&&

.FIRE WEATHER...Multiple rounds of showers and thunderstorms will
persist through the weekend across central and eastern Idaho.
There is a risk of overnight storms (isolated) across portions of
the central mountains (422/476) across the Upper Plain (410) and
into the eastern highlands (411) tonight, and for most fire zones
into Saturday night...again isolated. Otherwise, we are looking at
isolated to scattered storms tomorrow afternoon and again Sunday.
Sunday's focus may end up being more over higher elevations,
especially the central mountains and Zone 411. With storms that
end up more on the dry side, gusts over 35 mph are certainly
possible. There will be some potential for wetting rains (over
0.10'), but that will be limited somewhat. Through this evening,
there is only a 10-20% chance across Zone 427, the central
mountains and Zone 411. For Saturday, it looks like the same areas
have the potential...although the percentages do go up a bit.
Across 427, it climbs to 15-25% and across the central
mountains/Montana border areas, it rises to 30-45%. By Sunday, the
chance of wetting rain is 15-30% across the central mountains and
along the Montana border. Otherwise, it is 15% or less across the
rest of central and eastern Idaho. Heading into next week, we
should be dry Monday as high pressure builds ahead of the next low
that crosses the Northern Rockies and Great Basin. We may see
showers and storms across our northern fire zones Tuesday...while
we see a dry frontal passage for the rest of eastern Idaho that
just brings a dry slot and stronger winds through the state. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 25, 3:15 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
415 PM MDT Fri Aug 25 2023

IDZ054-252300-
Lower Snake River Plain ID-
415 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northwestern
Bannock, north central Power and southwestern Bingham Counties
through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
American Falls, American Falls Reservoir, and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4274 11286 4281 11292 4308 11271 4297 11255
TIME...MOT...LOC 2213Z 224DEG 16KT 4278 11294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Aug 25, 4:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
557 PM MDT Fri Aug 25 2023

IDZ052>054-260045-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
557 PM MDT Fri Aug 25 2023

...Gusty thunderstorm outflow winds will impact portions of
southwestern Jefferson, east central Butte, northwestern Bonneville
and northwestern Bingham Counties through 645 PM MDT...

At 554 PM MDT, Doppler radar was tracking an outflow boundary
extending from 10 miles south of Northwest Inl to near Southeast Inl
to Taber. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could impact travel along US-20, as well
         as knock down tree limbs and blow around unsecured objects.

Locations impacted include...
Terreton, Roberts, Mud Lake, Taber, Southeast Inl, Osgood, Kettle
Butte, East Butte, and Sage Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 11225 4368 11207 4335 11216 4326 11275
      4349 11271 4374 11284
TIME...MOT...LOC 2354Z 245DEG 27KT 4371 11272 4352 11262 4332 11266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

EC

The radar

The Pocatello radar (KSFX), 135 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 25, 6:00 PM MST to 6:15 PM MST
Where
Clark County, 9 mi NW of Small
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.312, -112.509

The Medicine Lodge mesonet site measured a 79 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131557.